4

I suffer from schizophrenia and depression and take medication for this.

My current medication are

  • Qutipin (200 mg)
  • Oxetol (600 mg)
  • Bupron (300 mg)
  • Arip (30 mg)
  • Qtencare (tablet)

I consulted a sexologist in Toronto and he prescribed Testosterone Decanoate to increase my testosterone levels.

Could any of the medication I take be responsible for my low libido? Which doctor should I be discussing this with?

  • 3
    Welcome to Health.SE. We can't do personal medical advice and I have thus removed personal medical information that is irrelevant and would only make the question off-topic. Furthermore, your title and the last section of the question differed. I suspected that you want to know whether your current medication is responsible for your low libido. We usually don't discuss treatments here and questions regarding the clinic you included in the original posts should be primarily taken to the clinic itself or a doctor of your choice. Otherwise, you can opt to ask another question. – Narusan Aug 29 '17 at 10:54
  • 1
    [cont'd] Feel free to edit the question yourself or revert my edit if you do not agree with it. // It would also be helpful if you could provide information about the size of the tablet and whether this is daily intake or else. – Narusan Aug 29 '17 at 10:55
4

Yes they can. Co-occurring conditions like depression may also contribute to low libido.

This is a good article that discusses the details.

The mechanisms by which antipsychotic drugs may cause sexual dysfunction are as follows:

  • histamine receptor antagonism,
  • dopamine receptor antagonism,
  • dopamine D2 receptor antagonism,
  • cholinergic receptor antagonism,
  • alpha-adrenergic alpha receptor antagonism

A primary theory is that antipsychotics that have dopaminergic receptor antagonism

"may decrease the libido by inhibiting motivation and reward."

Of those medications, haloperidol, risperidone, and amisulpride are also known to raise levels of prolactin, which inhibits testosterone production. This has a higher association with sexual dysfunction.

Olanzapine, clozapine, quetiapine, and aripiprazole are less likely to do so.

Bupropion inhibits reuptake (increases amount) of norepinephrine and dopamine. It is one of the antidepressants least likely to be associated with sexual dysfunction.

Doctors:

You should talk with your psychiatrist that prescribes you this combination of medications and seek his/her advice. These are common side effects.

You should also talk with your primary care physician. They can do the endocrinology tests for prolactin and/or testosterone IF they feel they are appropriate. They will likely ask that you discuss your meds with your psychiatrist as well, as they are the experts.

Another possibility is to talk with a urologist, who are the experts in male genitalia and everything about them. But a primary care doctor is generally better at putting the whole-person picture together, if you have additional medical issues that are not being addressed.

A sexologist is not a medical doctor (at least in my understanding it is a branch of psychology) and as such is not going to be able to do those tests or prescribe anything like testosterone - if that is necessary. They are, however, extremely helpful in addressing all other contributing factors to low libido and erectile dysfunction!

An important point:

This is not medical advice; talk everything over with your physician before making changes, and for anything regarding your unique situation.

But overall, managing schizophrenia is paramount to anything else, as uncontrolled symptoms affect ALL quality of life aspects not just sex. I sincerely applaud anyone who maintains their schizophrenia well managed on medications, as it is easy to think "I feel fine maybe I don't need it" and fall into relapse of symptoms. It can be a very difficult condition to treat because med adherence is so important.

Libido can be adjusted with things like sexual therapy and possibly medications, but when a condition like schizophrenia is well managed, you don't want to mess with changing those meds unless it's under your psychiatrist's careful guidance!

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.